Alert archive / Utah / Special Weather Statements in 2010

Special Weather Statement, NWS Salt Lake City, UT

August 3, 2010Emery County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 3, 2010, 3:13 PM MDT for Emery County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2010, 3:13 PM MDT (21:13 UTC)
Expired
Aug 3, 2010, 4:00 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 190 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WWUS85 KSLC 032113
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT TUE AUG 3 2010

UTZ013-032200-
SAN RAFAEL SWELL UT-
313 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EMERY COUNTY UNTIL 400 PM
MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF GREEN RIVER...MOVING EAST AT 15 
MPH.  PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE 
EXPECTED WITH THIS STORM. THIS STORM WILL CROSS I-70 ABOUT 20 MILES 
WEST OF GREEN RIVER.

* LOCATIONS IMPACTED INCLUDE...
  I-70 20 MILES WEST OF GREEN RIVER
  EXIT 147 ON I-70

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3900 11018 3875 11022 3884 11073 3902 11070
TIME...MOT...LOC 2110Z 277DEG 15KT 3892 11059

$$

RG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:40 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 3, 2:40 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE AUG 3 2010

.SYNOPSIS...DEEP MOISTURE WILL REMAIN ACROSS EASTERN UTAH THROUGH
MIDWEEK. A DRIER AIRMASS WILL MOVE INTO WESTERN AND NORTHERN UTAH
THIS AFTERNOON. HIGH PRESSURE WILL SHIFT WEST THURSDAY...BRINGING
DEEP MOISTURE INTO NORTHERN UTAH LATER THIS WEEK.

&&

.DISCUSSION...DEEP MOISTURE REMAINS ACROSS EASTERN AND
SOUTHEASTERN UTAH THIS AFTERNOON. SEVERAL ROBUST STORMS HAVE
DEVELOPED SO FAR THIS AFTERNOON WITH RADAR ESTIMATES OF OVER 1.5
TO 2 INCHES IN AN HOUR ALONG THE NORTHERN BOUNDARY OF CAPITAL REEF
NATIONAL PARK. ML CINH HAS LARGELY DISAPPEARED THIS AFTERNOON WITH
THE CURRENT SPC MESOANALYSIS INDICATING IN EXCESS OF 2000 J/KG OF
ML CAPE ACROSS SOUTHEASTERN UTAH.

WITH MORE THAN ADEQUATE INSTABILITY AND ABUNDANT MOISTURE...FLASH
FLOODING WILL REMAIN A THREAT ACROSS THE SOUTHERN HALF OF THE CWA
THIS AFTERNOON AND EVENING. CONTINUED THE FLASH FLOOD WATCH
THROUGH 10 PM TONIGHT.

OUTSIDE OF THE MAIN AXIS OF MOISTURE...ENOUGH MOISTURE...INSTABILITY AND
DCAPE EXIST TO ALLOW FOR THE DEVELOPMENT OF ISOLATED THUNDERSTORMS
IN THIS AREA. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE GUSTY
AND ERRATIC MICROBURST-TYPE WINDS.

WHILE PWATS WILL FALL A BIT TOMORROW OVER THE SOUTHEAST...FLASH
FLOODING REMAIN A CONCERN. WILL HOLD OFF ON ANY WATCH ISSUANCE FOR
TOMORROW AT THIS TIME.

HIGH PRESSURE WILL BUILD EASTWARD ON FRIDAY...EFFECTIVELY SHUTTING
OFF THE MONSOON FOR MUCH OF THE STATE THIS WEEKEND.

&&

.AVIATION...THERE IS A 10 PERCENT CHANCE THAT THE SLC TERMINAL WILL
BE IMPACTED BY THUNDERSTORMS THIS AFTERNOON...WITH GUSTY ERRATIC
WINDS BEING THE MOST LIKELY IMPACT. OTHERWISE...THE LAKE BREEZE IS
STILL EXPECTED TO SWITCH WINDS LATER TODAY...AS SOME OF THE AIRPORT
SENSORS HAVE ALREADY GONE LIGHT AND VARIABLE AS OF 2130Z. MOST
LIKELY SCENARIO IS FOR SURFACE WINDS TO SWITCH TO THE NORTHWEST
BETWEEN 21Z AND 22Z.

&&

.FIRE WEATHER...A WEAK DISTURBANCE MOVED ACROSS THE NORTHERN THIRD
OF THE AREA LAST NIGHT...WITH A DRIER AIR MASS FOLLOWING IN ITS
WAKE. THIS HAS HELPED TO MAKE THUNDERSTORM ACTIVITY MORE ISOLATED IN
THE NORTH TODAY...BUT THE STORMS THAT CONTINUE TO FORM THIS
AFTERNOON WILL LIKELY PRODUCE GUSTY WINDS. FARTHER SOUTH AND EAST
THE STORY WILL REMAIN THE SAME THIS AFTERNOON AND THE NEXT FEW
DAYS...WITH ABUNDANT MOISTURE ALLOWING SCATTERED THUNDERSTORMS TO
FORM AND PRODUCE LOCALLY HEAVY RAIN. THE RELATIVE HUMIDITY WILL
REMAIN HIGH THERE TODAY THROUGH FRIDAY BEFORE ANY SIGNS OF DRYING
FINALLY SETTLES IN.

MOISTURE WILL RETURN TO THE NORTH ON THURSDAY AND FRIDAY AHEAD OF AN
ELONGATING TROUGH ALONG THE CALIFORNIA COAST...BRINGING A CHANCE OF
THUNDERSTORMS BACK TO THE ENTIRE AREA. WHILE CONFIDENCE IS STILL
FAIRLY LOW PAST FRIDAY...THERE IS A CHANCE THAT SIGNIFICANT DRYING
COULD OCCUR HEADING INTO THE BEGINNING OF THE NEXT WORK WEEK AS
SOUTHWESTERLY FLOW INCREASES ACROSS THE GREAT BASIN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ012-013-020-021.

WY...NONE.
&&

PUBLIC...KRUSE
FIRE WEATHER...SCHOENING
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 3, 3:49 AM MDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
349 AM MDT TUE AUG 3 2010

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
349 AM MDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS WILL REMAIN IN PLACE ACROSS EAST CENTRAL AND
SOUTHEAST UTAH TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THIS AREA TODAY. THESE STORMS WILL BE
SLOW MOVING AND CAPABLE OF PRODUCING VERY HEAVY WHICH MAY RESULT
IN FLASH FLOODING. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY
WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. STORMS WILL
BE MORE ISOLATED ACROSS WESTERN AND NORTHERN UTAH. HOWEVER...SOME
OF THESE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOISTURE IS FORECAST TO SPREAD NORTH ACROSS THE STATE WEDNESDAY
INTO THURSDAY NIGHT...INCREASING THE THREAT FOR HEAVY RAINFALL
ACROSS THE REGION.

A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 3, 3:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
313 PM MDT TUE AUG 3 2010

UTZ013-032200-
SAN RAFAEL SWELL UT-
313 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EMERY COUNTY UNTIL 400 PM
MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES WEST OF GREEN RIVER...MOVING EAST AT 15
MPH.  PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE
EXPECTED WITH THIS STORM. THIS STORM WILL CROSS I-70 ABOUT 20 MILES
WEST OF GREEN RIVER.

* LOCATIONS IMPACTED INCLUDE...
  I-70 20 MILES WEST OF GREEN RIVER
  EXIT 147 ON I-70

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3900 11018 3875 11022 3884 11073 3902 11070
TIME...MOT...LOC 2110Z 277DEG 15KT 3892 11059

RG

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:49 PM MDTFlash Flood WarningSLCEmery, Wayne2 hr
Aug 3, 12:57 AM MDTSpecial Weather StatementSLCSalt Lake48 min
Aug 3, 3:48 AM MDTFlash Flood WatchSLC18 hr
Aug 3, 2:11 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne3 hr
Aug 3, 2:58 PM MDTFlash Flood WarningSLCGarfield3 hr
Aug 3, 3:43 PM MDTSevere Thunderstorm WarningSLCPiute, Sevier, Wayne32 min
Aug 3, 3:48 PM MDTAreal Flood AdvisorySLCPiute, Sevier3 hr
Aug 3, 4:16 PM MDTSevere Thunderstorm WarningSLCPiute, Wayne44 min
Aug 3, 4:32 PM MDTFlash Flood WarningSLCPiute, Wayne3 hr
Aug 3, 4:49 PM MDTSpecial Weather StatementSLCSevier41 min
Aug 3, 5:39 PM MDTFlash Flood WarningSLCEmery, Sevier, Wayne83 min
Aug 3, 5:40 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane50 min
Aug 3, 5:59 PM MDTFlash Flood WarningSLCSevier3 hr

Nearby

Special Weather Statements in Utah, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.